Rhabdomyolysis and Renal Injury With Lovastatin Use: Report of Two Cases in Cardiac Transplant Recipients Academic Article Article uri icon

Overview

MeSH Major

  • Asymptomatic Diseases
  • Cerebrovascular Disorders
  • Coronary Artery Disease
  • Peripheral Arterial Disease

abstract

  • Hyperlipidemia, particularly hypercholesterolemia, occurs in cardiac transplant recipients both as a preexisting condition and as a consequence of immunosuppressive therapy. Lovastatin (Mevacor) has emerged as an agent that may effectively manage this condition. Few serious side effects of this drug have been observed. We describe two cardiac transplant recipients treated with lovastatin in conjunction with their other medications, including cyclosporine, who developed acute renal failure and rhabdomyolysis. Resolution of muscle damage followed discontinuation of cyclosporine and lovastatin therapy. We postulate that hepatic dysfunction secondary to cyclosporine predisposed these patients to lovastatin-induced muscle damage. Use of this drug in cardiac and other organ transplant recipients should be accompanied by close surveillance of creatine kinase, hepatic transaminases, and cyclosporine levels.

publication date

  • July 8, 1988

Research

keywords

  • Academic Article

Identity

Digital Object Identifier (DOI)

  • 10.1001/jama.1988.03410020105038

PubMed ID

  • 3290520

Additional Document Info

start page

  • 239

end page

  • 41

volume

  • 260

number

  • 2